MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD

PENUMBRA, INC. PENUMBRA COIL 400; HCG, KRD
Catalog Number 4002C0830
Medical Device Problem Codes Detachment Of Device Component (1104); Kinked (1339); Device Damaged Prior to Use (2284)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 01/30/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).This device is available for return.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
While preparing a new penumbra coil 400 (pc400) on the back table for a coil embolization procedure, the physician noticed that the pc400 was already detached upon removal from its packaging hoop.Additionally, the pc400 pusher assembly became kinked upon retracting the coil back into its packaging hoop.The pc400 became detached and the pusher assembly became damaged prior to use.Therefore, the pc400 was not used in the procedure and the procedure was completed using a new pc400.
 
Additional Manufacturer Narrative
Results: the penumbra coil 400 (pc400) pusher assembly was fractured approximately 30.0 cm from the proximal end.The embolization coil was detached.The pusher assembly and introducer sheath were damaged along their length.The pc400 was detached and therefore, could not be functionally tested.Conclusions: evaluation of the returned pc400 revealed that the pusher assembly was fractured and the embolization coil was detached.If the pusher is removed from the packaging hoop at extreme angles, the pusher assembly may become kinked.If the pusher is further manipulated, it may fracture, which would allow the pull wire to retract from the distal detachment tip (ddt) and effectively detaching the embolization coil.Further evaluation revealed damage along the length of the pusher assembly and introducer sheath.These damages were likely incidental and likely occurred during packaging for return to penumbra.Penumbra coils are inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.

Brand Name
PENUMBRA COIL 400
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key7314903
Report Number3005168196-2018-00491
Device Sequence Number13910023
Product Code HCG
UDI-Device Identifier00814548010564
UDI-Public00814548010564
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K120330
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Expiration Date09/28/2024
Device Catalogue Number4002C0830
Device Lot NumberF71858
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/02/2018
Initial Date Received by Manufacturer 02/05/2018
Supplement Date Received by Manufacturer03/09/2018
Initial Report FDA Received Date03/05/2018
Supplement Report FDA Received Date04/05/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1